Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2020, 9:05 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 9:05 PM CDT (02:05 UTC)
- Expired
- Aug 14, 2020, 10:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 8:49 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3227 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
332
WUUS53 KICT 150205
SVRICT
KSC105-167-150300-
/O.NEW.KICT.SV.W.0166.200815T0205Z-200815T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
905 PM CDT Fri Aug 14 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Lincoln County in central Kansas...
Northeastern Russell County in central Kansas...
* Until 1000 PM CDT.
* At 904 PM CDT, a severe thunderstorm was located near Victor, or 13
miles southwest of Beloit, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lincoln, Lucas, Sylvan Grove, Luray, Beverly, Barnard, Waldo, Ash
Grove, Westfall, Wilson State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 229 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3922 9793 3887 9793 3887 9849 3889 9871
3913 9882 3913 9849 3922 9849
TIME...MOT...LOC 0204Z 348DEG 29KT 3932 9828
HAIL...2.00IN
WIND...60MPH
$$
VAUGHAN1 follow-up statement
983
WWUS53 KICT 150231
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
931 PM CDT Fri Aug 14 2020
KSC105-167-150300-
/O.CON.KICT.SV.W.0166.000000T0000Z-200815T0300Z/
Lincoln KS-Russell KS-
931 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR LINCOLN AND NORTHEASTERN RUSSELL COUNTIES...
At 930 PM CDT, a severe thunderstorm was located near Hunter, or 14
miles northwest of Lincoln, moving south at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lincoln, Lucas, Sylvan Grove, Luray, Beverly, Barnard, Waldo, Ash
Grove, Westfall, Wilson State Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3922 9793 3887 9793 3887 9849 3889 9871
3913 9882 3913 9849 3922 9849
TIME...MOT...LOC 0230Z 000DEG 30KT 3917 9835
HAIL...2.00IN
WIND...60MPH
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:23 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 14, 6:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Sunday night) Issued at 233 PM CDT Fri Aug 14 2020 A shortwave currently moving across the northern plains, will help push a cold front, currently located over south central Neb, to the south-southeast by this afternoon. Expect a very unstable airmass (SBCAPE values of 5500-6000 J/KG) to be located just ahead of the front, to become uncapped with a broken line of strong/severe thunderstorms expected develop, as convergence along the front increases over southern Neb. Propagation of this convection will be the S-SE as mid level flow shifts more to the NW. So expect this line of convection to drop SE into areas north of I-70 this evening and into central KS after 06z. A very unstable airmass is located ahead of this convection as it drops south, so even with a lack of increasing low level moisture transport and low level jet this evening, think this convection will continue to propagate to the south towards KHUT and KEWK towards midnight. Lots of uncertainty on how far this broken line of convection will make it, as cold pool influences, and outflows surging south ahead of the convective line, may limit its southward progression for late tonight into early Sat morning. I went ahead an expanded pops further south into areas along and north of highway 50 tonight, with the thought that the convection may move further south than originally thought. SPC also seems to have the same concerns, as they have expanded the slight risk further south as well. Considering the very unstable airmass in place over most of the forecast area, and bulk shear of 30-40kts, think strong storms and even a few severe storms seem likely across central KS. Directional shear seems to support the potential for rotating updrafts and some large hail, but think as the nighttime progresses, downburst winds will become the main concern as the convection congeals into a broken line of storms. Outflow from tonights convection will help push the main synoptic front south across most of the forecast area by early Sat morning, with slightly cooler and drier air pushing into central KS and possibly as far south as south central KS for the daytime on Sat. Portions of central KS will certainly notice the less humid airmass for Sat afternoon. How far south the front gets is questionable, as latest short range models show it stalling or "washing out" over central OK. So expect dry weather for the daytime hours, in the post frontal airmass. But as Sat evening progresses, upslope low level flow over western KS, and increasing low level moisture transport over the top of the drier airmass, will lead to a chance of showers/thunderstorms developing for areas just to the west of the forecast area in wrn KS for Sat evening/night. NW flow aloft and propagation vectors support this convection potentially moving SE into areas west of I-135 for late Sat evening/night. Not sure how far east the convection will make it, as it runs into more stable air the further east it gets, but could see some showers linger over western sections until Sun morning. Another reinforcing cold front will push south across the area on Sunday afternoon. Lots of uncertainty on how much convection will be along this front, as a warm elevated mixed layer may keep anything from developing, except for areas west of the forecast. Ketcham .LONG TERM...(Monday through Friday) Issued at 233 PM CDT Fri Aug 14 2020 This reinforcing shot of cool air will lead to max temps remaining in the middle to upper 80s for Mon through Wed, as the upper ridge builds over the Rockies, with NW flow firmly in control for the plains. This will also lead to an extended period of dry weather for this time frame, possibly into Thu as well. Medium range models hint at a couple of weak disturbances in the N-NW flow will drop south over the area for Wed and again on Thu. GFS suggests this could lead to a chance of showers on Wed, but model consensus keeps things dry for now, given the lack of substantial moisture for this impulse to work with. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 618 PM CDT Fri Aug 14 2020 Main aviation concern will be storm chances tonight. Currently have a cold front stretching from eastern Nebraska into west-central Kansas. There is a severe storm located southeast of Hastings and is tracking off to the south/southwest. This storm looks to pose our best chance for central KS to see storms tonight as it continues to track off to the south/sw. On its current track it would reach KRSL-KSLN just after 02z. The main question is what the storms look like after sunset. So for now, just went VCTS at KRSL-KGBD-KSLN after 02z. Will ramp things up if confidence increases this cluster of storms remain intense. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 91 64 87 / 20 10 20 20 Hutchinson 68 87 61 85 / 20 10 20 20 Newton 69 87 61 86 / 20 10 10 20 ElDorado 70 87 61 86 / 20 10 10 10 Winfield-KWLD 72 89 64 86 / 10 10 10 20 Russell 65 85 61 84 / 30 20 30 30 Great Bend 66 85 61 83 / 30 20 30 30 Salina 67 86 61 86 / 30 10 20 20 McPherson 68 86 61 85 / 30 10 20 20 Coffeyville 72 90 63 87 / 0 10 0 10 Chanute 71 89 61 86 / 10 10 0 10 Iola 71 89 60 87 / 10 10 0 10 Parsons-KPPF 71 90 62 87 / 0 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous weather outlook, Aug 14, 7:49 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 749 PM CDT Fri Aug 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 749 PM CDT Fri Aug 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible along and north of Interstate 70 this evening. Some of these storms could be produce quarter to half dollar sized hail and damaging winds of 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will again be possible Saturday evening and Saturday night, and possibly on Sunday evening. A few strong storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict ELM/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 62 min |
| Aug 14, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
| Aug 14, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 31 min |
| Aug 15, 5:51 PM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Aug 15, 6:11 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.